Antibiotics’ Links With Breast Cancer
You must login to vote
The use of antibiotics increases the risk of breast cancer, says a group of researchers from Group Health Cooperative (GHC) in Seattle; the National Cancer Institute (NCI), a part of the National Institutes of Health in Bethedsa, the University of Washington, Seattle; and the Fred Hutchinson Cancer Centre, also in Seattle. “The more antibiotics the women used, the higher their risk of breast cancer,” says co-author Stephen H. Taplin of NCI’s Division of Cancer Control and Population Sciences.
Antibiotics are given for conditions such as respiratory infections, acne, and urinary tract infections and other illnesses. The study published in the Journal of American Medical Association revealed that women who took antibiotics for more than 500 days – or had more than 25 prescriptions – over an average period of 17 years had more than twice the risk of breast cancer compared to women who had not taken any antibiotics. “The women who had between one and 25 prescriptions over an average period of 17 years were about 1.5 times more likely to be diagnosed with breast cancer than women who didn’t take any antibiotics,” says first author Christine Velicer of GHC’s Centre for Health Studies
To uncover the villain image of antibiotics, the team compared the antibiotic use of 2,666 women with breast cancer to similar information from 7,953 women without breast cancer. All the women in the study were beyond the age of 20. According to the JAMA study, antibiotics may affect the colonies of friendly bacteria thriving in the intestine. This, in turn, may disrupt the metabolism of foods that is thought to prevent cancer. Further, antibiotics can leave harmful effects on the immune system paving the way to cancer.
The results of the JAMA study also supports an earlier Finnish study of almost 10,000 women. But the present study is far from conclusive. Taplin and his colleagues are yet to throw light on many aspects including the times of antibiotic use, such as adolescence, pregnancy or menopause, which may have links with breast cancer.
4 Other Harmful Effects of Antibiotics
Liver Damage: Liver plays a vital role in the detoxification of drugs such as antibiotics and its metabolites. Some antibiotics can cause allergic reactions while others can cause direct damage to liver. When used in larger doses, antibiotics belonging to tetracycline family (tetracycline, guamecycline, doxycycline and others) can cause jaundice, fever and fatty liver.
Birth Defects: Antibiotics should be avoided during pregnancy include streptomycin (used to treat tuberculosis), which can cause hearing loss in a newborn baby. Taking tetracycline in the second or third timester (a span of three months) of pregnancy may discolour the developing baby’s teeth.
Inhibit Bone Marrow: After metabolism in the liver, antibiotics belonging to chloramphenicolum family (chloramphenicol, palmitate, and triamphenicol) bind to glucoronic acid losing its anti-microbial activity. This combination of antibiotics and glucoronic acid accumulates in the bloodstream, which can cause bone marrow inhibition. As a result, white blood cells (WBC) and red blood cells (RBC) counts can drop.
Diarrhoea: Diarrhoea is often caused by antibiotics, which affect the bacteria that normally live in the intestine. Antibiotic-induced changes in intestinal bacteria allow overgrowth of another bacteria, Clostridium difficile (C. difficile), which is the cause of a more serious antibiotic-induced diarrhea. The presence of C. difficile can cause colitis, an inflammation of the intestine in which the bowel "weeps" excess water and mucus, resulting in loose, watery stools.
Author can be contacted via email: firstname.lastname@example.org